Category Archives: Morning Report

VA QI Morning Report: Signout Safety

This morning at the VA Quality Improvement Morning Report we discussed signout safety by using the illustrative case found here.

In this case, a patient received inappropriate full-dose anticoagulation instead of the intended DVT prophylaxis dosing of heparin. The authors described that ambiguous signout/handoff was the culprit.  Specifically, the lack of descriptive contingencies regarding exact dosing of the intended medication and route of administration contributed greatly to the outcome.

The Joint  Commission in 2016 identified that nearly 50% of all sentinel events reported to them involved handoff failures. As a result, improving the handoff process is a leading patient safety goal. However, several barriers exist that add difficulty to the handoff process, including the increasing complexity of hospitalized patients, work restrictions, and increasing frequency of handoffs. Improving the handoff process is both of incredible importance, and enormous difficulty.

Starmer and colleagues published a successful study in JAMA in 2013 describing their results after implementing a handoff “bundle”.  The bundle consisted of an initial 2 hour training session, introduction of the SIGNOUT? mnemonic, and restructuring the institution signout to be a unified team handoff. Handoffs were occasionally supervised and a computerized tool automatically imported patient information, leaving the “Summary”, “To-Do”, and “Contingency” as the only free-form sections.

The authors tracked medical errors for 3 months prior to the intervention and 3 months after the intervention and found a significant decrease in the total number of errors from 33.8 per 100 admissions to 18.3 per 100 admissions.

Takeaways:

  1. Handoff is a risky period. Taking the time to ensure signout is clear and thoughtful is something we all owe to our patients.
  2. Finding the appropriate level of detail to include in the signout takes experience, but erring on too much detail is better than not enough
  3. Standardized handoff method such as SIGNOUT? or I-PASS appear to reduce erros
  4. The electronic medical record and computer can help you, but cannot replace you.

Sources:

JAMA. 2013;310(21):2262-2270. doi:10.1001/jama.2013.281961

Parkland MR: Bronchiectasis due to Non-Tuberculous Mycobacterial Infection

This week at Parkland, Dr. Jessy Barnes presented a case of a Non-Tuberculous Mycobacterial (NTM) pulmonary infection with resultant bronchiectasis and very impressive imaging.  Here, we will focus on bronchiectasis, but make sure to attend Dr. An Lu’s Resident Update Talk on Tuesday, 8/29, to learn more about NTM infections!

Continue reading Parkland MR: Bronchiectasis due to Non-Tuberculous Mycobacterial Infection

Parkland Morning Report: Pulmonary Mucormycosis

This week at Parkland, Dr. Thomas Rose presented an interesting case of pulmonary mucormycosis in a 19-year old presenting in DKA.  Fortunately, through quick identification and appropriate management, the patient is back at home and continuing to improve 6 months after her initial presentation! Continue reading Parkland Morning Report: Pulmonary Mucormycosis

Acute COPD Exacerbation – Can pulmonary embolism be the trigger?

This week at morning report we discussed triggers for acute COPD exacerbation which include infectious and environmental pollution. Researchers have studied pulmonary embolism as another trigger. Previously on the blog we posted a nice clinical pearl about patients with COPD exacerbation and PE. In 2005, a study was published in CHEST from Northern California Kaiser Permanente Medical Care Program that suggests patients with COPD have twice the risk of venous thromboembolism than patients without COPD. A 2009 study published in CHEST did a systematic literature review of English and French articles and obtained their results from 5 articles. Based on these studies, the overall prevalence of pulmonary embolism was 19.9% (CI 6.7-33%). In the four studies that included hospitalized COPD patients, the prevalence increased to 24.7%. Interestingly, prevalence of DVT was lower in the same patient population than pulmonary embolism. Check out the 2009 study from CHEST by clicking on the link below!

Prevalence of Pulmonary Embolism in Acute Exacerbations of COPD: A Systematic Review and Metaanalysis 

Drugs That Affect the INR

Drugs that increase the INR and risk of bleed

Medications in italics are liver enzyme inhibitors and increase the INR. They act very quickly (can
be within 24 hours) and if the drug is withdrawn the effect disappears quickly depending on
the drug half-life. The INR should if possible be monitored within 72 hours of starting the
interacting drug and on withdrawal.

  • Gastrointestinal: cimetidine, omeprazole. and possibly other PPIs
  • Cardiovascular: amiodarone (liver enzyme inhibition is slow and may persist long after withdrawal requiring, weekly monitoring over 4 weeks), fibrates, ezetimibe, propafenone, propranolol
  • CNS: fluvoxamine, SNRIs, SSRIs*, tramadol
  • Antiinfectives: azole antifungals (esp. miconazole including oral gel and vaginal), co-trimazole*, macrolides* (can be serious but unpredictable), metronidazole, quinolones (can be serious but unpredictable), tetracyclines
  • Endocrine: anabolic steroids (and danazol), high dose corticosteroids, glucagon (high dose 50mg+ over 2 days), flutamide, levothyroxine
  • NSAIDs: Ibuprofen at lowest effective dose (+/-PPI) is probably safest if NSAID is required
  • Miscellaneous: alcohol (acute), allopurinol, benzbromarone, colchicine, disulfiram, fluorouracil, interferon paracetamol (prolonged use at high dose), sulfinpyrazone, tamoxifen, topical salicylates, zafirlukast
  • Herbal preparations/Food supplements: carnitine, chamomile, cranberry juice, curbicin, dong quai, fenugreek, fish oils, garlic, gingo biloba, glucosamine, grapefruit juice, lycium, mango, quilinggao

Drugs that decrease the INR

Medications in italics are liver enzyme inducers and decrease the INR. They act more slowly (up to
a week) with peak effect at 2-3 weeks and can persist for up to 4 weeks after stopping
depending on drug half-life. The INR will need checking after 1 week of concurrent therapy.

  • Miscellaneous: Alcohol (chronic), azathioprine, barbiturates, bosentan, carbamazepine,
    carbimazole, griseofulvin, mercaptopurine, nevirapine, OCP/HRT, propylthiouracil, raloxifene, rifampicin (most potent inducer), trazodone
  • Herbal preparations: avocado, co-enzyme Q10, green tea, natto, soya beans, St Johns wort (avoid)
  • Binding agents: cholestyramine, sucralfate,

Drugs that increase or decrease the INR

  • Miscellaneous: Ginseng, phenytoin, quinidine

IOM Releases Report on Cognitive Aging!

This week at morning report, we were joined by Dr. Sharon Inouye, Professor of Medicine from Harvard Medical School who specializes in geriatric medicine. She brought to our attention this week’s report on cognitive aging by the Institute of Medicine released this week, “Cognitive Aging: Progress in Understanding and Opportunities for Action”. Key points from the report below:

  • The brain is responsible for “cognition,” a term that describes mental functions including memory, decision making, processing speed, and learning. As the brain ages, these functions may change— a process called “cognitive aging.”

  • It is not the same as Alzheimer’s disease or other types of dementia. Cognitive aging is a natural, lifelong process that occurs in every individual.

  • Not everyone is the same as individuals have different effects from cognitive aging.
  • Cognitive aging should not be synonymous with deterioration – other areas may improve with aging such as wisdom, knowledge, and overall happiness.
  • The reports finds 3 areas that can maintain and improve cognition with aging
    • Physical Exercise
    • Reduced Cardiovascular Risk Factors
    • Appropriately Managing Medications and Co-Morbid Conditions That Can Affect Cognition
  • Click on the picture below to read the report as well as links for helpful resources for providers and patients!